Parkinson’s Medications Lessened AADC Deficiency Symptoms, Case Report Says
Drugs used in Parkinson’s disease were seen to increase muscle tone and reduce eyelid droopiness and involuntary upward deviation of the eyes in a boy with aromatic L-amino acid decarboxylase (AADC) deficiency.
The case report, “Feeding difficulty and developmental delay for 8 months and nystagmus for 4 months in an infant” was published in the Chinese Journal of Contemporary Pediatrics.
AADC deficiency’s atypical clinical symptoms usually delay diagnosis until children are around 3.9 years old. Because many of the symptoms are also common to other diseases, the condition is easily misdiagnosed.
Raising awareness of the condition is therefore crucial, especially in a country like China, where these cases are extremely rare.
The Chinese team of investigators reported for the first time a case of an 8-month-old boy with feeding difficulties, low muscle tone, delayed motor development, seizures, involuntary upward deviation of the eyes and droopy eyelids. The child had light skin and hair. He could not lift his head, sit alone or turn around. On occasion, he involuntarily moved his limbs.
Further physical examination revealed an enlarged spleen and decreased electrical insulation of neurons (demyelination).
Before hospital admission, vitamin B6 was given orally, 100 mg at a time, twice a day for three weeks.
Blood, urine, glucose, heart, liver and kidney tests were normal. Genetic testing showed two mutations in the DDC gene, coding for the AADC enzyme. The child’s parents said there was no family history of the disease.
Based on his clinical examination, the boy was diagnosed with AADC deficiency. This was confirmed by high levels of 3-O-methyldopa as measured by dried blood spot. This is a major metabolite of levodopa’s (L-DOPA) metabolism, which studies have associated with the disease.
Current management therapy for AADC deficiency only alleviates symptoms caused by low levels of dopamine and serotonin in the brain. Medication usually includes one or a combination of dopamine receptor agonists, monoamine oxidase inhibitors, and vitamin B6.
The boy was treated with the dopamine receptor agonist pramipexole dihydrochloride, the catechol-O-methyltransferase inhibitor entacapone (the drug blocks one of the enzymes that degrades dopamine), and vitamin B6.
Three days after starting therapy, the boy’s eyelids were no longer droopy; the frequency of involuntary eye movements was decreased. At this time, no changes to motor function were observed.
Treatment mildly increased muscle tone, and after six months of treatment the child was able to say “mother,” “father,” and other overlapping sounds. But there were no significant changes in motor function and involuntary eye movements and seizures kept occurring.
Given the difficulty in diagnosing AADC deficiency and the condition’s rarity, newborns should have their 3-O-methyldopa blood levels measured.
“Physicians should enhance their ability for identifying AADC deficiency, so as to facilitate early diagnosis and treatment of this disorder. Genetic counseling for birth health and prenatal diagnosis should be performed for parents in need,” researchers concluded.